Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Charleston, WV

March 23, 2005Fayette County, Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 23, 2005, 2:48 PM EST for Fayette County, Raleigh County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2005, 2:48 PM EST (19:48 UTC)
Expired
Mar 23, 2005, 3:19 PM EST
In force
31 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Fayette County, WV, Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 231948
SVRRLX
WVC019-081-232015-
/O.NEW.KRLX.SV.W.0012.050323T1948Z-050323T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA
  RALEIGH COUNTY IN WEST VIRGINIA

* UNTIL 315 PM EST

* AT 244 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MOUNT HOPE...OR NEAR BRADLEY...AND WAS
  MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEADOW BRIDGE...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3799 8123 3782 8129 3766 8065 3787 8058

$$
2 follow-up statements
000 
WWUS51 KRLX 232004
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EST WED MAR 23 2005

WVC019-081-232015-
/O.CON.KRLX.SV.W.0012.000000T0000Z-050323T2015Z/
RALEIGH WV-FAYETTE WV-
304 PM EST WED MAR 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR
SOUTHERN FAYETTE AND EAST CENTRAL RALEIGH COUNTIES...

AT 257 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF THURMOND...OR ABOUT 7
MILES SOUTH OF BABCOCK STATE PARK...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MEADOW
BRIDGE.

LAT...LON 3799 8123 3782 8129 3766 8065 3787 8058

$$

29
000 
WWUS51 KRLX 232016 CCA
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
313 PM EST WED MAR 23 2005

WVC019-081-232023-
/O.EXP.KRLX.SV.W.0012.000000T0000Z-050323T2015Z/
RALEIGH WV-FAYETTE WV-
313 PM EST WED MAR 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FAYETTE AND EAST
CENTRAL RALEIGH COUNTIES EXPIRES AT 315 PM EST...

LAT...LON 3799 8123 3782 8129 3766 8065 3787 8058

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:40 PM EST, 8 minutes earlier.

Area forecast discussion, Mar 23, 2:40 PM EST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EST WED MAR 23 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

STRONG CONVECTION DEVELOPED THIS AFTERNOON AHEAD OF APPROACHING
UPPER LOW...IN AREA OF CLEARING THAT DEVELOPED LATE MORNING.
CLUSTER OF SHOWERS AND THUNDERSTORMS LOOKS LIKE IT WILL REMAIN ALONG
AND EAST OF A HTS TO EKN LINE.  MAIN UPPER LOW WILL TRAVERSE
FORECAST AREA OVERNIGHT AND COULD SEE SOME STRATIFORM RAIN MOVE
ACROSS REGION FROM WEST TO EAST ASSOCIATED WITH THAT.  MOST OF THE
PRECIPITATION SHOULD FALL THIS EVENING THROUGH EARLY THURSDAY
MORNING...DECREASING FROM WEST TO EAST.

LOW LEVEL MOISTURE BECOMES TRAPPED UNDER A SUBSIDENCE INVERSION LATE
TONIGHT INTO THURSDAY AND THINK THE LOW CLOUDS WILL HANG AROUND
THROUGH AT LEAST EARLY AFTERNOON ON THURSDAY BEFORE BEGINNING TO
BREAK UP.  TEMPERATURES WILL BE COOL UNDER CLOUDS AND A LIGHT WEST
TO NORTHWEST FLOW.  AM NOT EXPECTED ANY MEASURABLE PRECIPITATION ON
THURSDAY...ALTHOUGH CANNOT RULE OUT A FEW SPRINKLES IN THE MOUNTAINS
OF WEST VIRGINIA.  WENT A LITTLE ABOVE MOS FOR LOWS TONIGHT WITH A
LITTLE BIT OF A GRADIENT AND CLOUDY SKIES...AND SPLIT THE DIFFERENCE
BETWEEN THE MAV/MET FOR HIGHS TOMORROW...LEANING TOWARDS THE WARMER
MET NUMBERS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 129 PM EST WED MAR 23 2005)

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

MODELS CONTINUE TO ADVERTISE AN UNSETTLED BUT MILD PATTERN FOR THE
END OF THE WEEK INTO EARLY NEXT WEEK. THERE WILL BE DIFFERENCES IN
THE MODELS AS TO WHICH OF THE SHORT WAVES IN THE VERY ACTIVE ZONAL
FLOW PATTERN ACROSS THE U.S. WILL BECOME THE MAIN PLAYERS. THE
IMPORTANT NOTE IS THAT THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS
AS THE FRONTS ASSOCIATED WITH THE PASSAGE OF EACH SYSTEM DO NOT GET
THAT FAR SOUTH. HOWEVER...WILL NOT AS YET ADDRESS ANY WATER PROBLEMS
AT THIS EARLY DATE. THE GFS WAS FOLLOWED FOR THE DETAILS. ONE LOW
PRESSURE SYSTEM WILL MOVE EASTWARD ACROSS THE NORTHERN PORTION OF
THE CWA ON FRIDAY. MOST OF THE PRECIP WITH THIS SYSTEM WILL BE
ACROSS THE NORTH ALONG THE NEARLY STATIONARY BOUNDARY AHEAD OF THE
LOW...BUT CONVECTION IS LIKELY FARTHER SOUTH.

THE NEXT SYSTEM LOOKS TO BE ONE THAT EJECTS SLOWLY NORTHEASTWARD
FROM THE LOW MISSISSIPPI VALLEY ACROSS THE OHIO VALLEY ON SUNDAY
INTO MONDAY. AGAIN...A SWATH OF CONVECTION WILL PRECEDE THIS SYSTEM
ESPECIALLY ON SUNDAY AND SUNDAY NIGHT.

THERE MAY NOW BE ANOTHER SYSTEM FOR LATER ON WEDNESDAY...BUT WILL
LEAVE FOR LATER SHIFT TO EXAMINE LATER MODEL RUN FOR CONTINUITY.

MAV TEMPERATURE GUIDANCE LOOK GOOD FOR EARLY PERIODS...BUT PERHAPS
TOO WARM FOR THE LATER PERIODS.

PREVIOUS DISCUSSION...
(ISSUED 1250 PM EST WED MAR 23 2005)

AVIATION...

SOME THUNDERSTORM DEVELOPMENT AHEAD OF UPPER LOW BEGINNING TO MOVE
INTO SOUTHERN CWA AND SHOULD PERSIST THROUGH ABOUT 00Z.  MORE
STRATIFORM RAIN WILL MOVE IN OVERNIGHT AS THE UPPER LOW PASSES BY
AND EXPECT THE LOW CLOUDS TO ARRIVE OVERNIGHT.  PKB SHOULD REMAIN IN
IFR/LIFR CONDITIONS THROUGHOUT THE PERIOD AS THEY ARE IN THE COLD
AIR...WHILE MVFR/IFR CONDITIONS ARE EXPECTED ELSEWHERE AS THE UPPER
LOW PASSES OVERNIGHT...AS WELL AS WITHIN ANY THUNDERSTORMS.
CEILINGS SHOULD IMPROVE THURSDAY AS HIGH PRESSURE BUILDS IN.

PREVIOUS DISCUSSION...
(ISSUED 1015 AM EST WED MAR 23 2005)

SHORT TERM (REST OF TODAY)...

LATEST SFC ANALYSIS SHOWS A COUPLE OF LOWS...ONE LOCATED ACROSS
SOUTH CENTRAL KENTUCKY AND THE OTHER OVER EXTREME EASTERN KENTUCKY
WITH A COLD FRONT EXTENDING SOUTH THROUGH EASTERN TENNESSEE INTO
CENTRAL GEORGIA.  SATELLITE IMAGES SHOW LARGE CLEARING AREA
SPREADING ACROSS SOUTHEASTERN FORECAST AREA AND IT SHOULD CONTINUE
UP THE MOUNTAINS IN WAKE OF UPPER DISTURBANCE CAUSING STRATIFORM
RAINS OVER NORTHERN SECTIONS.  SEVERE WEATHER THREAT EXISTS TODAY
ACROSS MAINLY SOUTHERN FORECAST AREA WITH CLEARING ALLOWING
TEMPERATURES TO WARM SIGNIFICANTLY AND COLD POOL ALOFT INTERACTION
AS UPPER LOW SHIFTS EASTWARD.  LARGE HAIL LOOKS TO BE THE MAIN
THREAT AND SPC HAS SOUTHERN FORECAST AREA OUTLOOKED IN SLIGHT RISK.

MADE SOME CHANGES TO POP AND SKY GRIDS TO ACCOUNT FOR CLEARING...BUT
THEN BRING LIKELY POPS AND CLOUDS BACK IN THIS AFTERNOON AS LINES OF
CONVECTION ARE EXPECTED WITH THE FRONT.  ALSO WARMED UP TEMPERATURES
IN AREAS THAT SHOULD SEE CLEARING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...HC

In the hours before

Local storm report, Mar 23, 1:27 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
127 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             7 NNE DELBARTON         37.80N 82.14W
03/23/2005  0.75 INCH        MINGO              WV   POST OFFICE

&&

29
Local storm report, Mar 23, 1:52 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
152 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             CHAPMANVILLE            37.97N 82.02W
03/23/2005  0.75 INCH        LOGAN              WV   POST OFFICE

            HAIL COVERED THE GROUND.

&&

JIMC
Local storm report, Mar 23, 2:22 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             15 NW WHITESVILLE       38.13N 81.73W
03/23/2005  0.75 INCH        BOONE              WV   POST OFFICE

&&

MCMULLEN
Special weather statement, Mar 23, 2:30 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EST WED MAR 23 2005

WVZ015-232000-
KANAWHA WV-
230 PM EST WED MAR 23 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR KANAWHA COUNTY...

AT 230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTERN KANAWHA COUNTY...OR ABOUT 8 MILES
WEST OF POWELLTON...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  BURNWELL...SHARON...PRATT...GLASGOW...EAST BANK AND CEDAR GROVE.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.  DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM OVER
THE CITY OF PRATT.

29
Special weather statement, Mar 23, 2:35 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EST WED MAR 23 2005

WVZ036-037-231945-
FAYETTE WV-NICHOLAS WV-
235 PM EST WED MAR 23 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR FAYETTE AND NICHOLAS COUNTIES...

AT 235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MONTGOMERY...OR ABOUT 6
MILES WEST OF POWELLTON...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SWISS...
  SMITHERS AND GAULEY BRIDGE.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

29
Local storm report, Mar 23, 2:44 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             PRATT                   38.21N 81.39W
03/23/2005  0.50 INCH        KANAWHA            WV   PUBLIC

0235 PM     HAIL             DRY CREEK               37.78N 81.23W
03/23/2005  0.25 INCH        RALEIGH            WV   CO-OP OBSERVER

0230 PM     HAIL             MONTGOMERY              38.17N 81.32W
03/23/2005  0.50 INCH        FAYETTE            WV   PUBLIC

&&

PG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:11 PM ESTSevere Thunderstorm WarningRLXLogan, Mingo38 min
Mar 23, 1:45 PM ESTSevere Thunderstorm WarningRLXWayne30 min
Mar 23, 1:54 PM ESTSevere Thunderstorm WarningRLXBoone36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.